Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Prophylactic Combivir
Mar 23, 2003

Hello, Docs:

Thanks for your good work. My question:

To make a long story short, I am a married hetero male who had an unfortunate accident with a prostitute: she was hiding menstruation by using a sponge. I used a condom, but we had used a condom for oral sex right before that and I don't recall changing, so I am not sure if it leaked. The condom (latex, of course) got a good soaking of blood.

Since I washed thoroughly right after the event, my doc (admittedly not an HIV specialist) estimates my risk at a pretty minuscule 0.03 percent, and that is assuming the woman was positive.

But my question: Seeing my anguish, he started me on Combivir twice a day and claims that, at this stage (11 days after exposure), Combivir will completely wipe out my risk of HIV.

I have been ill with what may be a combination of flu and stress since the event. Two questions:

1. Will Combivir have flulike side effects?

2. Are you as confident as he that Combivir will take care of this, if there was an exposure?

Thank you so much!

Response from Dr. Wohl

I am a little unsure of the specifics of your exposure, or if you really had a true exposure. If you were wearing a condom during oral and vaginal sex, then you have hardly any chance of acquiring HIV from this experience and do not warrant post-sexual exposure prophylaxis with HIV medications.

If you did sustain a more risky exposure, then some would recommend some form of post-exposure treatment. The data however for this approach is limited and not based on treatment of humans following sexual exposure.

Certainly, post-exposure prophylaxis is not fool proof even when started optimally within hours following the exposure as is evidenced by animal studies and the treatment of health care workers following occupation HIV exposure.

Your symptoms could certainly be due to your medication and stress level. I would recommend you see clinician who is well versed in the management of HIV. I would also make sure your blood is monitored for toxicity of the Combivir and would not take it for longer than 4 weeks, if even that long. DW



Previous
PCP
Next
another follow up--im scared!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement